New Mexico, 2011

Drought in New Mexico, February 22 to 28, 2011

February 22 to 28, 2011 · NWS ABQ · 6 events in 6 counties and zones

Severe (D2) drought conditions developed across the east central and southeast plains of New Mexico in late February. After an abysmal showing of winter precipitation, much of the plains were less than 25 percent of normal for the December through February period.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe (D2) drought conditions developed across the east central and southeast plains of New Mexico in late February. After an abysmal showing of winter precipitation, much of the plains were less than 25 percent of normal for the December through February period. These conditions are expected to worsen, thus setting the stage for wildfires. Monetary damages will be estimated at the end of the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 21, 3:00 PM MST, 9 hours earlier.

Area forecast discussion, Feb 21, 3:00 PM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MST MON FEB 21 2011

.DISCUSSION...RELATIVELY QUIET WEATHER NEXT COUPLE OF DAYS. BOUNDARY
AND ATTENDANT LOW CLOUDS/FOG WHICH BACKED INTO CLAYTON DISSIPATED
AROUND MID MORNING. MODELS INDICATE THE AREA OF SURFACE HIGH
PRESSURE SETTLING IN TO OUR EAST WILL CIRCULATE SOME LOW LEVEL
MOISTURE INTO SOUTHEAST NM TONIGHT AND AGAIN TUESDAY NIGHT...SORT OF
SPRING LIKE. A LITTLE HARD TO BELIEVE GIVEN THE MID TEENS DEWPOINTS
OR LOWER OVER THE REGION ATTM...BUT THIS IS SHOWN BY MORE THAN ONE
MODEL. CONSEQUENTLY HAVE TWEAKED SKY COVER GENERALLY FROM THE PECOS
VALLEY IN CHAVES COUNTY TO THE NE...BUT OVERNIGHT SHIFTS MAY NEED TO
MONITOR THE PROGRESS OF THIS.

LEE TROUGH TUESDAY SHOULD RESULT IN SOME AFTERNOON BREEZES. ON
WEDNESDAY SURFACE LOW PRESSURE REDEVELOPS OVER NE NM...AS THE UPPER
LOW/TROUGH TO OUR SOUTHWEST LIFTS INTO ARIZONA.  WINDS SHOULD PICK
UP SOME...AND HAVE DELAYED ONSET OF ANY COLDER AIR THAT MAY SAG INTO
NE NM UNTIL THURSDAY. PRECIPITATION TO BE CONFINED MAINLY TO THE
WEST AND NORTH WEDNESDAY INTO THURSDAY...AND DOES NOT APPEAR TO BE A
SIGNIFICANT EVENT. FRIDAY AND INTO SATURDAY...NM LOOKS TO BE IN THE
WINDY SECTOR BETWEEN ANOTHER UPPER LOW PRESSURE SYSTEM DROPPING
SOUTHWARD INTO SOCAL...AND A SURFACE COLD FRONT SAGGING INTO TEXAS
AND OKLAHOMA. THIS DOES BRING SOME COOLER AIR TO THE EASTERN PLAINS
BY SUNDAY...AND MAY HELP ENHANCE THE CHANCES FOR PRECIPITATION AS
THE UPPER LOW TRACKS THROUGH NORTHERN AND CENTRAL NEW MEXICO SUNDAY
NIGHT. THE GFS SEEMS TO HAVE DELAYED...BY A FEW DAYS...THE MAIN PUSH
OF ARCTIC AIR THAT WAS FORECAST TO PLUNGE INTO THE NORTHERN ROCKIES
AND DOWN THE FRONT RANGE OF CO. THE LATEST ECMWF DOES THE SAME. WHEW.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.  NO
AVIATION WEATHER HAZARDS ARE EXPECTED.  MVFR CIGS AND VSBYS DO NOT
APPEAR LIKELY TONIGHT GIVEN A DRIER BOUNDARY LAYER ACROSS THE
NORTHWEST. BACK DOOR FRONT HAS RETREATED AS WELL...THUS ALSO NOT
EXPECTING FOG ACROSS THE NORTHEAST PLAINS AGAIN TUESDAY MORNING.
NONETHELESS...A WEAK SURFACE LOW OVER NORTHEAST NM WILL RESULT IN
BREEZY TO WINDY CONDITIONS EAST OF THE CENTRAL MTN CHAIN TOMORROW
AFTN. GUSTS UP TO 35KT WILL BE POSSIBLE BETWEEN 18Z TUE AND 01Z
WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.

&&

.FIRE WEATHER...QUIET WEATHER...IN TERMS OF PRECIPITATION...WILL
CONTINUE THROUGH AT LEAST WEDNESDAY MORNING.  HOWEVER...WINDS WILL
BECOME MORE OF A FACTOR AS THE WEEK PROGRESSES.  THE COMBINATION OF
STRONG WINDS AND LOW HUMIDITIES MAY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS EACH DAY THIS WEEK. DETAILS BELOW.

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH TUESDAY.  A
STRENGTHENING SURFACE LOW OVER SOUTHEAST COLORADO COMBINED WITH GOOD
MIXING ACROSS THE EASTERN PLAINS WILL RESULT IN BREEZY TO WINDY
CONDITIONS. AT THIS TIME...DAYTIME RELATIVE HUMIDITIES LOOK TO DROP
BELOW 15 PERCENT...HOWEVER...WIND SPEEDS WILL BE MARGINAL FOR A
WIDESPREAD CRITICAL FIRE WEATHER EVENT.  THEREFORE...ONE TO THREE
HOURS OF LOCALIZED CRITICAL FIRE WEATHER CONDITIONS CAN BE
EXPECTED...WITH THE BEST CHANCES ACROSS SAN MIGUEL COUNTY.  THE
SURFACE LOW WILL WEAKEN AND SHIFT SOUTHWARD OVER NORTHEAST NEW
MEXICO FOR WEDNESDAY.  GIVEN THAT THIS IS NOT A FAVORABLE SURFACE
LOW POSITION FOR STRONG WINDS...EXPECT WINDS TO BE A BIT WEAKER ON
WEDNESDAY AFTERNOON.  THEREFORE...ONCE AGAIN...ONLY AN HOUR OR TWO
OF CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FOR WEDNESDAY
AFTERNOON...FAVORING SAN MIGUEL AND GUADALUPE COUNTIES.

THROUGH WEDNESDAY...LOOK FOR TEMPERATURES TO INCREASE.  THE BIGGEST
JUMP WILL BE FROM TODAY TO TUESDAY...THOUGH TEMPS MAY RISE A FEW
MORE DEGREES ON WEDNESDAY.  BY WED...TEMPS WILL BE NEAR NORMAL
ACROSS THE WEST AND UP TO 15 DEGREES ABOVE NORMAL ACROSS THE EAST.
VENTILATION WILL ALSO SIGNIFICANTLY IMPROVE AREA-WIDE...WITH GOOD TO
EXCELLENT VENTILATION EXPECTED ACROSS ALL AREAS BY WEDNESDAY.

WEDNESDAY NIGHT INTO THURSDAY...AN UPPER LEVEL SHORTWAVE WILL MOVE
ACROSS NORTHERN NEW MEXICO.  THOUGH SOME LIGHT PRECIPITATION IS
POSSIBLE ACROSS THE NORTH...BIGGER STORY WILL BE THE POSSIBILITY OF
MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST
CENTRAL PLAINS.  SHORTWAVE TROUGH SHOULD EXIT THE STATE FAIRLY
QUICKLY THURSDAY MORNING...BUT MID LEVEL FLOW WILL INCREASE BEHIND
THE SYSTEM. SURFACE GRADIENT WILL BE STRONGEST DURING THE MORNING
AND EARLY AFTERNOON. THE AREAL EXTENT OF CRITICAL FIRE WEATHER
CONDITIONS WILL DEPEND ON IF THE STRONGER WINDS CAN LINE UP WITH
LOWEST HUMIDITIES IN THE AFTERNOON. DESPITE THE PASSAGE OF THE
SYSTEM...TEMPERATURES WILL NOT BE MUCH COOLER...WITH MUCH THANKS TO
STRONG DOWNSLOPING. AGAIN...BEST CHANCES FOR CRITICAL FIRE WEATHER
CONDITIONS LOOK TO BE IN THE EAST CENTRAL PLAINS OR ZONE 108 WHERE
HUMIDITIES WILL LIKELY FALL BELOW 15 PERCENT. VERY GOOD TO EXCELLENT
VENTILATION WILL ALSO BE COMMON.

ZONAL FLOW ALOFT AND CONTINUED BREEZY TO WINDY CONDITIONS WILL
PREVAIL ON FRIDAY INTO SATURDAY.  HOWEVER...AS THIS OCCURS...A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL DIG SOUTH OVER
CALIFORNIA.  THIS SYSTEM WILL TURN EASTWARD AND HEAD FOR NEW MEXICO
LATE SATURDAY INTO SUNDAY...BEFORE FINALLY CROSSING THE STATE SUNDAY
NIGHT INTO MONDAY.  PRECIPITATION CHANCES WILL INCREASE WITH THIS
SYSTEM.  MODELS NOW BRINGING A BACK DOOR COLD FRONT INTO THE EASTERN
PLAINS FROM AN UPPER MIDWEST SYSTEM SATURDAY NIGHT INTO SUNDAY.
THUS...VERY STRONG WESTERLY WINDS ARE LOOKING LESS LIKELY...AND
BREEZY SOUTHERLY WINDS ARE LOOKING MORE LIKELY FOR SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  22  46  24  53 /   0   0   0   5
DULCE...........................  15  48  20  48 /   0   0   0   5
CUBA............................  18  49  23  53 /   0   0   0   5
GALLUP..........................  17  48  17  50 /   0   0   0   5
EL MORRO........................  20  49  21  52 /   0   0   0   5
GRANTS..........................  16  52  20  54 /   0   0   0   5
QUEMADO.........................  21  53  23  55 /   0   0   0   5
GLENWOOD........................  25  58  29  61 /   0   0   0   5
CHAMA...........................   9  44  12  42 /   0   5   5  10
LOS ALAMOS......................  26  53  32  54 /   0   0   0   5
PECOS...........................  23  52  27  52 /   0   0   0   5
CERRO/QUESTA....................  15  49  20  49 /   0   5   5   5
RED RIVER.......................   9  40  14  40 /   0   0   0   5
ANGEL FIRE......................  13  44  17  44 /   0   0   0   5
TAOS............................  15  49  19  51 /   0   0   0   5
MORA............................  20  52  25  53 /   0   0   0   5
ESPANOLA........................  20  57  23  58 /   0   0   0   5
SANTA FE........................  20  53  26  54 /   0   0   0   5
SANTA FE AIRPORT................  22  54  26  55 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  27  55  29  57 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  29  57  31  58 /   0   0   0   0
ALBUQUERQUE VALLEY..............  23  59  27  60 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  24  58  28  59 /   0   0   0   0
LOS LUNAS.......................  26  61  28  62 /   0   0   0   0
RIO RANCHO......................  27  58  29  58 /   0   0   0   0
SOCORRO.........................  30  66  33  68 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  25  55  28  54 /   0   0   0   5
TIJERAS.........................  27  56  29  57 /   0   0   0   0
MORIARTY/ESTANCIA...............  23  57  25  58 /   0   0   0   0
CLINES CORNERS..................  26  53  27  54 /   0   0   0   0
GRAN QUIVIRA....................  28  59  31  60 /   0   0   0   0
CARRIZOZO.......................  29  64  35  64 /   0   0   0   0
RUIDOSO.........................  32  64  34  61 /   0   0   0   0
CAPULIN.........................  16  53  20  55 /   0   0   0   5
RATON...........................  17  57  21  58 /   0   0   0   5
SPRINGER........................  22  58  24  59 /   0   0   0   5
LAS VEGAS.......................  21  54  26  55 /   0   0   0   5
CLAYTON.........................  22  60  30  63 /   0   0   0   0
ROY.............................  23  59  28  60 /   0   0   0   5
CONCHAS.........................  29  66  31  70 /   0   0   0   0
SANTA ROSA......................  29  65  31  67 /   0   0   0   0
TUCUMCARI.......................  27  66  30  69 /   0   0   0   0
CLOVIS..........................  27  67  33  70 /   0   0   0   0
PORTALES........................  30  67  34  72 /   0   0   0   0
FORT SUMNER.....................  30  70  33  73 /   0   0   0   0
ROSWELL.........................  32  75  34  78 /   0   0   0   0
PICACHO.........................  28  70  35  70 /   0   0   0   0
ELK.............................  27  65  34  63 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 21, 6:13 AM MST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 AM MST MON FEB 21 2011

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
613 AM MST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS WILL STEADILY INCREASE TUESDAY...PEAKING
DURING THE WEDNESDAY THROUGH THURSDAY PERIOD. THE MAIN CONCERN
WILL BE ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPORTER

Event by event

6 drought. Local standard time, as filed.

Drought, Quay County

When
February 22, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
February 22, 12:00 AM MST to February 28, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
February 22, 12:00 AM MST to February 28, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
February 22, 12:00 AM MST to February 28, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
February 22, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
February 22, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310934, 310937, 310938, 310939, 310940, 310941.